Louisiana, 2014

Damaging Winds in Louisiana, July 23, 2014

July 23, 2014 · NWS SHV · 15 events in 9 counties and zones

During the early afternoon hours of July 23rd, a complex of showers and thunderstorms moved southeast into Eastern Oklahoma and Northwest Arkansas, after originally developing early that morning across portions of Nebraska and central Kansas. This complex encountered a very unstable air mass near a weak surface trough over Northern and Eastern Oklahoma and Northern Arkansas as it continued…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

During the early afternoon hours of July 23rd, a complex of showers and thunderstorms moved southeast into Eastern Oklahoma and Northwest Arkansas, after originally developing early that morning across portions of Nebraska and central Kansas. This complex encountered a very unstable air mass near a weak surface trough over Northern and Eastern Oklahoma and Northern Arkansas as it continued southeastward. At the same time, other scattered showers and thunderstorms developed over Central and Eastern Arkansas near this surface trough, while also aided by a weak upper level disturbance sinking south across Arkansas and the Mid-Mississippi Valley. The Eastern Oklahoma storm complex absorbed the growing storm complex over Central Arkansas, resulting in a large mesoscale convective system (MCS) intensifying and surging south into Southeast Oklahoma and Southwest Arkansas during the mid and late afternoon hours. Widespread wind damage was reported across much of Central and Southern Arkansas as well as Southeast Oklahoma, with a large cold pool of air surging south into Northeast Texas and North Louisiana by late afternoon and early evening. Wind gusts ranged from 50-70 mph with this MCS as it surged south across much of the Ark-La-Tex, resulting in numerous downed trees, power lines, and structural damage. This storm complex weakened during the early evening hours, although the resultant cold pool still produced 40-45 mph wind gusts which produced minor tree damage over portions of Deep East Texas that did not see showers or thunderstorms. Over 500,000 AEP SWEPCO customers were without power after the storms blew through, with many thousands of other customers with other utility companies also without power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 23, 5:46 PM CST, 4 minutes earlier.

Area forecast discussion, Jul 23, 5:46 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
646 PM CDT WED JUL 23 2014

.DISCUSSION...
FORECAST ADJUSTMENT NECESSARY IN ORDER TO ACCOUNT FOR THE NEW
SEVERE THUNDERSTORM WATCH 436 IN EFFECT THROUGH MIDNIGHT ACROSS
THE INTERSTATE 20 CORRIDOR. ALSO...WITH CONVECTION EXITING SOME
AREAS ACROSS SOUTHWEST ARKANSAS...NORTHEAST TEXAS...AND SOUTHEAST
OKLAHOMA...WENT AHEAD AND CANCELED SEVERE THUNDERSTORM WATCH 431.
WATCH 434 REMAINS INTACT AND IS SET TO EXPIRE AT 10 PM. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  74  96  75  96  75 /  30  30  10  10   0
MLU  72  93  70  93  73 /  30  30  10  10   0
DEQ  72  93  70  96  72 /  40  20  10  10   0
TXK  73  94  70  95  74 /  40  20  10  10   0
ELD  72  93  68  93  72 /  30  20  10  10   0
TYR  74  97  76  98  76 /  30  20  10  10   0
GGG  73  95  75  96  75 /  30  20  10  10   0
LFK  74  97  75  97  75 /  30  20  20  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

05
Hazardous weather outlook, Jul 23, 10:52 AM CST, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1152 AM CDT WED JUL 23 2014

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-241200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1152 AM CDT WED JUL 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING OVER SOUTHEAST OKLAHOMA...SOUTHWEST
ARKANSAS...AND EXTREME NORTHEAST TEXAS...WELL IN ADVANCE OF A WEAK
SURFACE BOUNDARY THAT WILL SINK SLOWLY SOUTH ACROSS EASTERN
OKLAHOMA AND WESTERN ARKANSAS. THESE STORMS SHOULD ALSO DEVELOP
OVER CENTRAL ARKANSAS NEAR AN UPPER LEVEL DISTURBANCE...AND WILL
BUILD SOUTHWEST ACROSS THESE AREAS THIS AFTERNOON. ANOTHER
COMPLEX OF THUNDERSTORMS OVER SOUTHEAST KANSAS MAY BECOME ABSORBED
INTO THE SOUTHEAST OKLAHOMA AND SOUTHWEST ARKANSAS THUNDERSTORMS...AND
ACCELERATE SOUTHWEST ALONG THE INTERSTATE 30 CORRIDOR. THIS MAY
RESULT IN A SMALL SEVERE THUNDERSTORM COMPLEX CAPABLE OF PRODUCING
DAMAGING WINDS AND LOCALLY HEAVY RAINFALL THROUGH EARLY EVENING
BEFORE DIMINISHING WITH THE LOSS OF HEATING AND INSTABILITY.

ELSEWHERE...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
BE POSSIBLE THIS AFTERNOON AND EARLY EVENING OVER NORTHCENTRAL
LOUISIANA AND POSSIBLY DEEP EAST TEXAS...ON THE BACKSIDE OF AN
UPPER LEVEL LOW PRESSURE SYSTEM OVER SOUTHEAST LOUISIANA. BRIEF
HEAVY RAINFALL AND LOCALLY GUSTY WINDS WILL BE POSSIBLE IN THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
THURSDAY...NEAR A WEAK SURFACE BOUNDARY THAT MAY BECOME STATIONARY
OVER NORTHEAST TEXAS AND NORTH LOUISIANA. RAIN CHANCES WILL
DIMINISH FRIDAY THROUGH THE WEEKEND...AS AN UPPER LEVEL HIGH
PRESSURE SYSTEM BUILDS EAST INTO THE REGION...RESULTING IN
TEMPERATURES CLIMBING TO THE UPPER 90S TO NEAR 100 DEGREES. THIS
WILL RESULT IN HEAT INDICES RANGING FROM 100 TO 105 DEGREES THIS
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...MAY BE NEEDED THIS AFTERNOON AND EVENING OVER
NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...AND SOUTHWEST ARKANSAS.

15

In the hours before

Local storm report, Jul 23, 4:39 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
539 PM CDT WED JUL 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     TSTM WND DMG     BROKEN BOW              34.03N  94.74W
07/23/2014                   MCCURTAIN          OK   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN ALL OVER CITY OF BROKEN BOW

&&

EVENT NUMBER SHV1400447

25
Local storm report, Jul 23, 4:57 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
557 PM CDT WED JUL 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TSTM WND DMG     DE QUEEN                34.04N  94.34W
07/23/2014                   SEVIER             AR   PUBLIC

            POWER LINS DOWN AND TREES UPROOTED ON CROSSTRAILS ROAD.

&&

EVENT NUMBER SHV1400448

25
Local storm report, Jul 23, 5:05 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
605 PM CDT WED JUL 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     TSTM WND DMG     5 E TEXARKANA           33.45N  93.93W
07/23/2014                   MILLER             AR   PUBLIC

            POWER LINES DOWN

&&

EVENT NUMBER SHV1400449

25
Local storm report, Jul 23, 5:14 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
614 PM CDT WED JUL 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     PRESCOTT                33.80N  93.39W
07/23/2014                   NEVADA             AR   LAW ENFORCEMENT

            SEVERAL TREES REPORTED DOWN

&&

EVENT NUMBER SHV1400450

25
Local storm report, Jul 23, 5:20 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
620 PM CDT WED JUL 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     TEXARKANA               33.45N  94.02W
07/23/2014                   MILLER             AR   AMATEUR RADIO

            WIDE SPREAD POWER OUTAGES THROUGH CITY

&&

EVENT NUMBER SHV1400452

25
Special weather statement, Jul 23, 5:47 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
647 PM CDT WED JUL 23 2014

LAZ021-240030-
CALDWELL-
647 PM CDT WED JUL 23 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 730 PM CDT...FOR THE FOLLOWING
PARISH...

IN NORTH CENTRAL LOUISIANA...
     CALDWELL...

INCLUDING THE FOLLOWING LOCATIONS...
     CLARKS...COLUMBIA AND GRAYSON...

AT 647 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR COLUMBIA...MOVING SOUTHWEST AT
10 MPH.

PEA SIZE HAIL...AND WINDS OF 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM. SHOULD THIS STORM INTENSIFY...A SEVERE THUNDERSTORM WARNING
WILL BE NEEDED.

15

The radar

The Shreveport radar (KSHV), 87 km away, was scanning. The volume nearest the first event began at 23:52 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Claiborne

When
July 23, 5:50 PM CST
Where
Claiborne County, 0.58 mi W of Haynesville
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.970, -93.140

Trees and powerlines were downed across the entire parish.

Thunderstorm Wind, Webster

When
July 23, 5:50 PM CST
Where
Webster County, 0.69 mi S of Cotton Vly
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.810, -93.420

Trees and powerlines were downed across the entire parish.

Thunderstorm Wind, Webster

When
July 23, 5:55 PM CST
Where
Webster County, 1.16 mi E of Minden Webster Fld
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
32.650, -93.280

Thunderstorm wind gusts downed a tree that fell on a home north of Minden, Louisiana.

Thunderstorm Wind, Caldwell

When
July 23, 5:59 PM CST
Where
Caldwell County, Columbia
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.100, -92.080

Large limbs were downed on Hwy. 559 in Columbia, Louisiana.

Thunderstorm Wind, Bossier

When
July 23, 5:59 PM CST
Where
Bossier County, 2.23 mi NW of Adner
Measured
54 kt (62 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
32.590, -93.630

Trees were downed in the Shady Grove subdivision along with roof damage to at least one home.

Thunderstorm Wind, Caldwell

When
July 23, 6:00 PM CST
Where
Caldwell County, Columbia
Measured
51 kt (59 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.100, -92.080

Trees were downed in Columbia, Louisiana.

Thunderstorm Wind, Bossier

When
July 23, 6:05 PM CST
Where
Bossier County, 0.58 mi E of Fosters
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
32.520, -93.660

Trees and powerlines were downed near Swan Lake in Bossier.

Thunderstorm Wind, Bossier

When
July 23, 6:05 PM CST
Where
Bossier County, 0.58 mi W of Adner
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
32.570, -93.610

A tree fell on a home in the Dogwood Subdivision. A tin roof was peeled back on a mobile home near Bellevue Road and Parker Road.

Thunderstorm Wind, Caddo

When
July 23, 6:15 PM CST
Where
Caddo County, 0.69 mi S of Jewella
Measured
51 kt (59 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
32.470, -93.800

A tree was downed on a duplex on Ratcliff Street in Shreveport.

Thunderstorm Wind, Caddo

When
July 23, 6:20 PM CST
Where
Caddo County, 0.69 mi S of Jewella
Measured
53 kt (61 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
32.470, -93.800

A 64 year old female was walking in the 1900 block of Weinstock Street and was killed by a tree that fell on top of her.

Thunderstorm Wind, Caddo

When
July 23, 6:20 PM CST
Where
Caddo County, Shreveport
Measured
53 kt (61 mph) estimated gust
Property damage
$30,000
Reported by
NWS Employee
Coordinates
32.480, -93.750

A large 80ft oak tree fell on top of a house at Kingston Road and Melba Street in south Shreveport.

Thunderstorm Wind, De Soto

When
July 23, 6:30 PM CST
Where
De Soto County, 1.38 mi S of Stonewall
Measured
51 kt (59 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.260, -93.820

Trees and powerlines were downed across the entire parish.

Thunderstorm Wind, Bienville

When
July 23, 6:30 PM CST
Where
Bienville County, Ringgold
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.330, -93.280

Trees and powerlines were downed throughout the entire parish.

Thunderstorm Wind, Union

When
July 23, 6:30 PM CST
Where
Union County, Lillie
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.930, -92.650

Trees were downed in and near the Lillie community.

Thunderstorm Wind, Red River

When
July 23, 6:50 PM CST
Where
Red River County, Hall Summit
Measured
51 kt (59 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.180, -93.300

Trees were downed in Hall Summit, Louisiana.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Caddo2014-07-2364FemaleOutside/Open AreasDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2014Every state in 2014This day in weather historyWarnings in Louisiana, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522721, 522722, 522723, 522724, 522725, 522744, 522727, 522728, 522732, 522734, 522735, 522737, 522738, 523072, 522743.